Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 528, NWS Norman, OK

June 10, 2003Caddo County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 10, 2003, 5:59 PM CDT for Caddo County, Washita County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 5:59 PM CDT (22:59 UTC)
Expired
Jun 10, 2003, 6:45 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Caddo County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 123 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 11.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -148 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-148 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS54 KOUN 102259
SVROKC
OKC015-149-102345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CADDO COUNTY IN SOUTHWEST OKLAHOMA
  EASTERN WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 645 PM CDT

* AT 558 PM CDT...DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS FROM 
NEAR CORN TO NEAR HINTON...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE COLONY...CORN AND HINTON

HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 60 MPH ARE LIKELY.

LAT...LON 3539 9894 3527 9879 3542 9833 3554 9833
          3553 9855 3548 9865

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:41 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 10, 1:41 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
141 PM CDT TUE JUN 10 2003

UPPER LEVEL CIRCULATION CENTER CURRENTLY LOCATED OVER THE TX
PANHANDLE CONTS TO MOVE EAST EARLY THIS AFTERNOON.  WV IMAGERY
INDICATES DRY SLOT AND RATHER STRONG DEEP LAYER SUBSIDENCE HAS
WORKED INTO MUCH OF WRN OK/NTEX DURING THE PAST FEW HOURS.  18Z OUN
SOUNDING REFLECTS THIS WITH BL MOISTURE DEPTH DECREASING
SIGNIFICANTLY SINCE 12Z.  HOWEVER..STEEP LAPSE RATES REMAIN IN
PLACE..AND IN COMBINATION WITH COOLING MID LEVEL TEMPS..WEAKENING
SUBSIDENCE AND A SHARPENING DRYLINE SOMEWHERE INVOF THE TX/OK STATE
LINE..THIS IS EXPECTED TO BE SUFFICIENT TO ALLOW AT LEAST A COUPLE
OF STORMS TO DEVELOP LATER THIS AFTERNOON AND EARLY EVENING. SVR
POTENTIAL MAY BE SOMEWHAT LIMITED BY MARGINAL FLOW/SHEAR..BUT STRONG
INSTABILITY SHUD ACT TO OFFSET THIS SOMEWHAT.

ATMOSPHERE WILL REMAIN MODERATELY/STRONGLY UNSTABLE EACH AFTERNOON
AND EVENING INTO THE WEEKEND ALONG WITH BOUNDARIES IN/NEAR THE CWA.
SO EXPECT PERIODIC BOUTS OF SHOWERS AND STORMS TO CONTINUE FOR THE
REST OF THE WEEK AND INTO THE WEEKEND.  GOING FORECAST HAS A PRETTY
GOOD HANDLE ON THIS AND PLAN ON MAKING VERY FEW CHANGES TO THE
EXTENDED FORECAST PERIODS. KEPT SLIGHT CHANCE POPS GOING INTO
TUESDAY TO ACCOUNT FOR GFS TREND OF BAGGY MID LEVEL HGHT FIELD AND
DISSIPATING BOUNDARY OVR THE SRN PLAINS DAY 7.
 MILLER

OKC  69 89 69 90 /  40 30 40 20
HBR  67 92 68 93 /  30 20 30 20
SPS  70 94 71 95 /  30 20 30 20
GAG  63 90 64 93 /  40 30 30 20
PNC  69 88 70 90 /  60 40 40 20
DUA  72 87 72 89 /  60 50 40 20

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 10, 12:00 PM CDT, 5 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA.

IMPACTS...
LARGE HAIL...DAMAGING WINDS...AND HEAVY TO LOCALLY EXCESSIVE
RAINFALL WILL BE THE MAIN CONCERNS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
ENTIRE FORECAST AREA SHOULD LISTEN FOR UPDATED FORECAST INFORMATION
THROUGHOUT THE DAY...AND PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
AT MIDDAY A SLOW-MOVING COLD FRONT WAS LOCATED FROM NORTHEAST KANSAS
INTO THE NORTHERN TEXAS PANHANDLE...WHILE A DRY LINE WAS DEVELOPING
FROM THE TEXAS PANHANDLE SOUTHWARD INTO SOUTHWEST TEXAS. SHOWERS
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE DRIFTING NORTHEASTWARD
ACROSS WESTERN OKLAHOMA WERE WEAKENING. HIGH CLOUDS FROM THE EARLIER
STORMS WERE THINNING FROM THE SOUTHWEST ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS AND THIS WILL ALLOW SUFFICIENT DAYTIME HEATING TO
PRODUCE VERY UNSTABLE CONDITIONS BY LATE AFTERNOON.

AT UPPER LEVELS...A WELL-DEFINED DISTURBANCE OVER WEST TEXAS THIS
MORNING IS FORECAST TO MOVE NORTHEAST ACROSS THE AREA THIS AFTERNOON
AND EVENING. THE DRY LINE OVER WEST TEXAS...SHOULD BECOME BETTER
DEFINED AGAIN THIS AFTERNOON AND LIE ACROSS THE EASTERN TEXAS
PANHANDLE. THE COLD FRONT OVER KANSAS WILL LIKELY DRIFT SOUTHEAST
INTO NORTHWEST OKLAHOMA BY THIS EVENING...AND WILL INTERSECT THE DRY
LINE JUST WEST OF THE WESTERN BORDER OF OKLAHOMA.

LIFTING AND COOLING ALOFT ASSOCIATED WITH THE APPROACHING UPPER
SYSTEM IS EXPECTED TO WEAKEN THE CAP THIS AFTERNOON. THUNDERSTORMS
ARE LIKELY TO DEVELOP BY LATE AFTERNOON IN THE VICINITY OF THE DRY
LINE AND ALSO NEAR THE COLD FRONT. ALTHOUGH MID LEVEL WINDS WILL BE
RELATIVELY WEAK...INSTABILITY IS EXPECTED TO BE SUFFICIENT FOR
SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS. HEAVY RAIN WILL ALSO BE LIKELY WITH THESE
STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT WILL LIKELY
PRODUCE HEAVY RAIN WHICH COULD PRODUCE LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY NIGHT OVER THE ENTIRE FORECAST AREA. THUNDERSTORM CHANCES
WILL CONTINUE AREAWIDE THROUGH NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

2

In the hours before

Special weather statement, Jun 10, 3:52 PM CDT, 2 hours 7 minutes before
OKZ006-011-012-016>018-022>024-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
352 PM CDT TUE JUN 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...BLAINE...CADDO...
CANADIAN...CUSTER...GARFIELD...KINGFISHER...MAJOR AND WASHITA
COUNTIES.

NUMEROUS STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING FROM 6 MILES
WEST OF LOYAL TO NEAR CORDELL AT 351 PM CDT...MOVING NORTHEAST EAST
AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. PERSONS IN THESE AREAS SHOULD REMAIN ALERT

PEOPLE IN ALFALFA...BLAINE...CADDO...CANADIAN...CUSTER...GARFIELD...
KINGFISHER...MAJOR AND WASHITA COUNTIES...INCLUDING THE CITIES OF
CLINTON...ENID AND WEATHERFORD...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Local storm report, Jun 10, 5:29 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT TUE JUN 10 2003
........CORRECTION...........

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    10 W KINGFISHER           OK   .88 INCH HAIL
06/10/03   KINGFISHER                     REPORTED BY SHERIFFS
                                          DEPARTMENT
Local storm report, Jun 10, 5:29 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT TUE JUN 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    10 W KINGFISHER           OK   .88 INCH HAIL
06/10/03   BLAINE                         REPORTED BY SHERIFFS
                                          DEPARTMENT
Special weather statement, Jun 10, 5:29 PM CDT, 30 minutes before
OKZ023-024-102245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT TUE JUN 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND CANADIAN COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTHWEST OF
CALUMET TO HINTON AT 529 PM CDT...MOVING EAST AT 25 MPH.

THESE STORMS HAVE STRENGTHENED SINCE 520 PM... AND POSE A THREAT OF
WIND GUSTS TO AROUND 50 MPH... AND SMALL HAIL.

PEOPLE IN CADDO AND CANADIAN COUNTIES...INCLUDING THE CITY OF EL
RENO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:14 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon46 min
Jun 9, 10:56 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon49 min
Jun 9, 11:32 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita43 min
Jun 10, 1:09 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady51 min
Jun 10, 4:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher37 min
Jun 10, 4:57 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa48 min
Jun 10, 5:08 PM CDTSevere Thunderstorm WarningOUNCuster, Washita37 min
Jun 10, 5:42 PM CDTSevere Thunderstorm WarningOUNKiowa48 min
Jun 10, 5:55 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher35 min
Jun 10, 6:23 PM CDTSevere Thunderstorm WarningOUNLogan37 min
Jun 10, 6:28 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa47 min
Jun 10, 6:31 PM CDTSevere Thunderstorm WarningOUNCanadian29 min
Jun 10, 6:46 PM CDTSevere Thunderstorm WarningOUNCaddo44 min
Jun 10, 6:57 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble, Payne48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.